[Skip to Content]
[Skip to Content Landing]
Article
October 1991

Quinine-Induced Tinnitus in Rats

Author Affiliations

From the Department of Surgery, Section of Otolaryngology, Yale University School of Medicine, New Haven, Conn (Drs Jastreboff and Sasaki); and the Department of Psychology, University of Massachusetts at Boston, Harbor Campus (Dr Brennan). Dr Jastreboff is now with the University of Maryland School of Medicine, Baltimore, Md.

Arch Otolaryngol Head Neck Surg. 1991;117(10):1162-1166. doi:10.1001/archotol.1991.01870220110020
Abstract

• Quinine ingestion reportedly induces tinnitus in humans. To expand our salicylate-based animal model of tinnitus, a series of conditioned suppression experiments was performed on 54 male-pigmented rats using quinine injections to induce tinnitus. Quinine induced changes in both the extent of suppression and recovery of licking, which followed a pattern that paralleled those produced after salicylate injections, and which may be interpreted as the result of tinnitus perception in animals. These changes depended on the dose and time schedule of quinine administration. Additionally, the calcium channel blocker, nimodipine, abolished the quinine-induced effect in a dose-dependent manner.

(Arch Otolaryngol Head Neck Surg. 1991;117:1162-1166)

×